Alert archive / Nebraska / Wind Chill Warnings in 2018

Wind Chill Warning 1, NWS North Platte, NE

January 15, 201812 counties in Nebraska

NWS North Platte, NE issued this wind chill warning at Jan 15, 2018, 3:22 PM CST for 12 counties in Nebraska. It took effect at Jan 15, 2018, 10:00 PM CST. It was in force for 14 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 15, 2018, 3:22 PM CST (21:22 UTC)
In effect from
Jan 15, 2018, 10:00 PM CST
Expired
Jan 16, 2018, 12:00 PM CST
In force
14 hr
Issued by
NWS North Platte, NE

Counties Blaine County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Custer County, NE, Garfield County, NE, Holt County, NE, Keya Paha County, NE, Loup County, NE, Rock County, NE, Sheridan County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 77 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 16, 12:40 AM CSTEXTR WIND CHILL -308 Wnw Rose, NE
Jan 16, 2:00 AM CSTEXTR WIND CHILL -3012 Sw Naper, NE
Jan 16, 3:15 AM CSTEXTR WIND CHILL -30Gordon, NE
Jan 16, 3:40 AM CSTEXTR WIND CHILL -308 Wnw Rose, NE
Jan 16, 3:56 AM CSTEXTR WIND CHILL -306 Nw Dunning, NE
Jan 16, 3:56 AM CSTEXTR WIND CHILL -308 Wsw Callaway, NEAWS SITE REPORTS -30 DEGREE WIND CHILL
Jan 16, 4:00 AM CSTEXTR WIND CHILL -328 Wnw Rose, NE
Jan 16, 4:00 AM CSTEXTR WIND CHILL -3012 Sw Naper, NE
Jan 16, 4:15 AM CSTEXTR WIND CHILL -308 Wsw Callaway, NEAWS SITE REPORTS -30 DEGREE WIND CHILL
Jan 16, 4:25 AM CSTEXTR WIND CHILL -3112 Sw Naper, NE
Jan 16, 5:00 AM CSTEXTR WIND CHILL -306 Nw Dunning, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -221 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-221 m²/s²
0-3 km storm-relative helicity
-144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WWUS43 KLBF 152122
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
322 PM CST Mon Jan 15 2018

...Dangerously low wind chills Monday evening through Tuesday 
morning...

.Blustery north winds and temperatures near or below zero will
combine for dangerously low wind chills Monday evening through 
Tuesday morning.

NEZ005>010-026>029-038-094-161400-
/O.NEW.KLBF.WC.W.0001.180116T0400Z-180116T1800Z/
/O.EXT.KLBF.WC.Y.0002.000000T0000Z-180116T0400Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Blaine-Loup-
Garfield-Wheeler-Custer-Western Cherry-
Including the cities of Valentine, Springview, Spencer, Butte, 
Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Dunning, 
Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, Broken Bow,
Cody, Eli, Merriman, and Kilgore
322 PM CST Mon Jan 15 2018 /222 PM MST Mon Jan 15 2018/

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 PM CST /9 PM MST/
THIS EVENING...
...WIND CHILL WARNING IN EFFECT FROM 10 PM CST /9 PM MST/ THIS
EVENING TO NOON CST /11 AM MST/ TUESDAY...

* WHAT...Dangerously cold wind chills expected. Very cold wind
  chills expected. The dangerously cold wind chills will cause
  frostbite in as little as 10 minutes to exposed skin. Expect
  wind chills to range from 15 below zero to 30 below zero. 

* WHERE...Portions of central Nebraska and north central 
  Nebraska.

* WHEN...For the Wind Chill Warning, 10 PM this evening to noon 
  Tuesday. For the Wind Chill Advisory, now to 10 PM this 
  evening.

* ADDITIONAL DETAILS...Be prepared for dangerously low wind chills
  and wear cold weather gear.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

NEZ004-022>025-035>037-056>059-069>071-161400-
/O.CON.KLBF.WC.Y.0002.000000T0000Z-180116T1800Z/
Sheridan-Garden-Grant-Hooker-Thomas-Arthur-McPherson-Logan-Deuel-
Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Including the cities of Gordon, Rushville, Oshkosh, Lewellen, 
Hyannis, Mullen, Thedford, Halsey, Arthur, Tryon, Ringgold, 
Stapleton, Chappell, Big Springs, Ogallala, Paxton, Grant, 
North Platte, Champion, Enders, Imperial, Wauneta, Hayes Center, 
Curtis, Eustis, and Maywood
322 PM CST Mon Jan 15 2018 /222 PM MST Mon Jan 15 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TUESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 25 
  below zero.

* WHERE...Portions of north central Nebraska, panhandle Nebraska,
   southwest Nebraska and west central Nebraska.

* WHEN...Now to noon Tuesday.

* ADDITIONAL DETAILS...Be prepared for dangerously low wind chills
  and wear cold weather gear.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
2 follow-up statements
598 
WWUS43 KLBF 160903 AAA
WSWLBF

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service North Platte NE
303 AM CST Tue Jan 16 2018

...Dangerously low wind chills...

.Blustery north winds and temperatures near or below zero will
combine for dangerously low wind chills this morning.

NEZ004-161800-
/O.UPG.KLBF.WC.Y.0002.000000T0000Z-180116T1800Z/
/O.EXA.KLBF.WC.W.0001.000000T0000Z-180116T1800Z/
Sheridan-
Including the cities of Gordon and Rushville
203 AM MST Tue Jan 16 2018

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WHAT...Dangerously cold wind chills are expected. The
  dangerously cold wind chills will cause frostbite in as little
  as 10 minutes to exposed skin. Wind chills will range from 20 
  below zero to 35 below zero.

* WHERE...Sheridan County.

* WHEN...Now to noon.

* ADDITIONAL DETAILS...Be prepared for dangerously cold wind
  chills. Wear layers of cold weather gear from head to toe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

NEZ005>010-026>029-038-094-161800-
/O.CON.KLBF.WC.W.0001.000000T0000Z-180116T1800Z/
Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Blaine-Loup-
Garfield-Wheeler-Custer-Western Cherry-
Including the cities of Valentine, Springview, Spencer, Butte, 
Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Dunning, 
Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, Broken Bow,
Cody, Eli, Merriman, and Kilgore
303 AM CST Tue Jan 16 2018 /203 AM MST Tue Jan 16 2018/

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...

* WHAT...Dangerously cold wind chills are expected. The
  dangerously cold wind chills will cause frostbite in as little
  as 10 minutes to exposed skin. Wind chills will range from 20 
  below zero to 35 below zero.

* WHERE...Portions of central Nebraska and north central 
  Nebraska.

* WHEN...Now to noon.

* ADDITIONAL DETAILS...Be prepared for dangerously cold wind 
  chills. Wear layers of cold weather gear from head to toe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

NEZ022>025-035>037-056>059-069>071-161800-
/O.CON.KLBF.WC.Y.0002.000000T0000Z-180116T1800Z/
Garden-Grant-Hooker-Thomas-Arthur-McPherson-Logan-Deuel-Keith-
Perkins-Lincoln-Chase-Hayes-Frontier-
Including the cities of Oshkosh, Lewellen, Hyannis, Mullen, 
Thedford, Halsey, Arthur, Tryon, Ringgold, Stapleton, Chappell, 
Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, 
Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, 
and Maywood
303 AM CST Tue Jan 16 2018 /203 AM MST Tue Jan 16 2018/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin. Wind
  chills will range from 15 below zero to 25 below zero.

* WHERE...Portions of north central Nebraska, panhandle Nebraska,
   southwest Nebraska and west central Nebraska.

* WHEN...Now to noon.

* ADDITIONAL DETAILS...Be prepared for very cold wind chills. 
  Wear layers of cold weather gear from head to toe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
522 
WWUS43 KLBF 161803
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
1203 PM CST Tue Jan 16 2018

NEZ004>010-026>029-038-094-161915-
/O.EXP.KLBF.WC.W.0001.000000T0000Z-180116T1800Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Blaine-
Loup-Garfield-Wheeler-Custer-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, 
Ericson, Broken Bow, Cody, Eli, Merriman, and Kilgore
1203 PM CST Tue Jan 16 2018 /1103 AM MST Tue Jan 16 2018/

...WIND CHILL WARNING HAS EXPIRED...

Wind chills have improved and the warning will be allowed to
expire.

$$

NEZ022>025-035>037-056>059-069>071-161915-
/O.EXP.KLBF.WC.Y.0002.000000T0000Z-180116T1800Z/
Garden-Grant-Hooker-Thomas-Arthur-McPherson-Logan-Deuel-Keith-
Perkins-Lincoln-Chase-Hayes-Frontier-
Including the cities of Oshkosh, Lewellen, Hyannis, Mullen, 
Thedford, Halsey, Arthur, Tryon, Ringgold, Stapleton, Chappell, 
Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, 
Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, 
and Maywood
1203 PM CST Tue Jan 16 2018 /1103 AM MST Tue Jan 16 2018/

...WIND CHILL ADVISORY HAS EXPIRED...

Wind chills have improved and the advisory will be allowed to 
expire..

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this wind chill warning went out at Jan 15, 3:14 PM CST, 8 minutes earlier.

Area forecast discussion, Jan 15, 3:14 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
314 PM CST Mon Jan 15 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 313 PM CST Mon Jan 15 2018

Arctic high pressure will build southeast across central South
Dakota overnight and down into the Southern Plains Tuesday.  As
such, winds will begin to decrease overnight with clear skies in
place. This sets the stage for a good radiational event.  The latest
guidance kept overnight lows close to the previous forecast, which
suggests sub-zero readings across the entire CWA.  Locations along
and north of Interstate 80 will see readings minus ten or colder.
Considering winds will still be in the 5-15 mph range overnight, our
wind chill advisory looks like a sure bet with some areas across our
northern tier seeing wind chills of minus 30 or colder.  For this we
have upgraded the wind chill advisory to a wind chill warning for
Cherry county east through Holt County and to include the counties
southeast through Custer.  The warning will go into effect at 04z
and both the advisory/warning will remain in effect 18z tomorrow,
though readings will improve rapidly with some sun and lesser wind.

Tuesday will see the beginning of a pattern shift.  It'll still be
cold, but return flow at the surface will help begin to push highs
upward, especially across our west.  The latest guidance shows
temperatures ranging from the upper single digits across our far
east, to the lower 20s over the far west.  We anticipate full
sunshine with lighter winds.

.LONG TERM...(Tuesday night through Monday)
Issued at 313 PM CST Mon Jan 15 2018

Models in good agreement in the near term solution but mid and
extended solutions have some noise in them. With that said have fair
confidence in the forecast. Highs and lows will dependent on snow on
the ground in the mid term and as it melts questions return for
stratus and fog.

1048mb surface high over eastern Nebraska tomorrow night with return
southwesterly flow into western Nebraska under clear skies.
Temperatures holding in the single digits above zero.

West to southwest flow continues through Friday evening as ridge to
the west builds east through mid week. Highs Wednesday still
conservative in the 30s and 40s with snow cover. Temperatures
Thursday and Friday in the 40s and 50s. Trough to the west sends a
Pacific cold front through Friday night. Temperatures fall back into
the 30s for highs on Saturday as snow continues. Upper trough will
hang around through Sunday with on and off snow. High temperatures
in the 30s and lows in the upper teens. At the moment doesn't look
to be a large system. Positive tilted fast moving system and
moisture advection further east of the forecast area through
Missouri. 700mb does close off and could see a couple of inches of
snow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1128 AM CST Mon Jan 15 2018

Gusty post frontal northwest winds to continue through the
afternoon hours today, but then gradually weaken overnight.
Otherwise VFR is forecast for the entire area, except across
northern Nebraska where a scattered to broken deck of stratus has
lowered ceilings. Guidance doesn't have a good fix on this stratus
deck, so updates may be needed. For now, we expect a gradual
lifting/clearing of the stratus such that KVTN will be VFR after
20z today.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon CST /11 AM MST/ Tuesday for
NEZ004-022>025-035>037-056>059-069>071.

Wind Chill Warning from midnight CST /11 PM MST/ tonight to noon
CST /11 AM MST/ Tuesday for NEZ005>010-026>029-038-094.

Wind Chill Advisory until midnight CST /11 PM MST/ tonight for
NEZ005>010-026>029-038-094.

&&

SHORT TERM...Jacobs
LONG TERM...Power
AVIATION...Jacobs
Hazardous weather outlook, Jan 15, 10:05 AM CST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1005 AM CST Mon Jan 15 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-161615-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1005 AM CST Mon Jan 15 2018 /905 AM MST Mon Jan 15 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

A wind chill advisory remains in effect until noon CST on
Tuesday. Very cold Arctic air will combine with breezy north
winds to produce wind chills as low as 25 below zero today. Wind
chill values will range as low as 20 to 29 below zero tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Wind chill values will range as low as 20 to 29 below zero
Tuesday morning.

A potential winter storm could bring accumulating snow and gusty
winds to western and north central Nebraska Saturday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Nearby

Wind Chill Warnings in Nebraska, 2018Every wind chill warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.